Alert archive / Massachusetts / High Surf Advisories in 2020

High Surf Advisory 11, NWS Boston/Norton, MA

September 19, 20207 counties in Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this high surf advisory at Sep 19, 2020, 3:58 AM EDT for 7 counties in Massachusetts; Newport County, Washington County, Rhode Island. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Sep 19, 2020, 3:58 AM EDT (07:58 UTC)
Expired
Sep 23, 2020, 7:40 PM EDT
In force
5 days
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 32 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 8.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2020-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2020-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -137 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-137 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 19, 1:43 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 19, 1:43 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
143 AM EDT Sat Sep 19 2020

.SYNOPSIS...
Unseasonably cool and dry conditions persist into early next
week. Hurricane Teddy is looking less of a direct threat to our
region. However it should pass close enough to bring a period of
high surf and perhaps minor coastal flooding/minor beach
erosion issues into early next week. Temperatures will moderate
significantly by the middle of next week with dry weather
continuing. Little if any rainfall is expected through the
middle of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
140 AM update...

* Frost Advisories for the East Slopes of the Berkshires.

Forecast remains on track early this morning with clearing
skies continuing behind the front as much drier air filters in
with winds out of the north. Places like Orange and Westfield,
MA are on the verge of decoupling and near-term temperature
forecast and frost headlines for parts of Western MA look very
much on track. Further east, winds are expected to stay
elevated through the night and lows only fall into the upper 30s
to mid 40s, except for low 50s on the Cape and Islands.

Previous Discussion...

A cold front will continue to move offshore. High pressure will
continue to provide dry weather with gusty north to northeast
winds as the the colder air arrives.

Favored the lowest of the guidance tonight due to really dry air
and clearing skies. Continued the Frost Advisory for portions of
western MA. A few locations could approach freezing, but not
expecting it to be widespread enough to go with a Freeze
Warning. Will need to be monitored overnight.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
High pressure dominates this portion of the forecast, Dry
weather with below normal temperatures continue. Gusty winds
diminish during the day. Expecting some locations across far
western MA may require a Freeze Warning Saturday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Highlights...

* Unseasonably cool weather continues through early next week

* Gusty NE winds into next week bringing high surf and the
  chance for minor coastal flooding/beach erosion

* Likely that we have little to no precipitation through
  Thursday. There remains a low probability that Hurricane
  Teddy could track far enough west to bring some rain around
  Mon/Tue.

Details...

Sunday through Tuesday...

Biggest features of this period will be the expansive high
pressure over New England/Canada and Hurricane Teddy, with
southern New England sandwiched somewhat in between. The main
impact from this will be gusty northeast winds as the pressure
gradient tightens with Teddy's passing to our east. The
locations most prone to seeing wind gusting 25 to 35 mph will be
Cape Cod and the islands, and especially the offshore waters.
Guidance continued to hold steady or even shift more eastward in
both deterministic and ensemble members, so not thinking we'll
see much if any rain from this. The main impact will be both
wind as Teddy becomes extratropical and the wind field expands,
and rough seas/high surf. With this, high astronomical tides may
lead to some pockets of minor coastal flooding. Cooler than
average temperatures continue with onshore flow from the
northeast. Sunday should be the coolest day of the forecast with
highs about 15 degrees below normal, in the mid to upper 50s.
The warmest spot will be the CT valley which should warm into
the low 60s. A slow warming trend begins Monday into Tuesday as
flow becomes more NW bringing temps back into the 60s.

Wednesday through Friday...

Dry weather prevails for some time after Teddy exits into the
maritimes and upper level ridging returns. Temperatures will
also continue to rebound back toward normal by mid week as flow
becomes NW then W. Our next shot at some unsettled weather comes
toward Friday as the next shortwave approaches from the Great
Lakes.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight: High confidence.

VFR conditions. For interior terminals, N winds at 5 to 10 kts. For
coastal terminals, N to NNE winds at 15 to 20 kts with gusts up to
30 kts.

Saturday and Saturday Night: High confidence.

VFR. Gusty N to NNE winds diminish during the day.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Sunday Night through Wednesday/...

Sunday through Sunday Night: VFR. Breezy.

Monday: VFR. Windy with areas of gusts up to 30 kt.

Monday Night: VFR. Strong winds with local gusts up to 40 kt.

Tuesday: VFR. Strong winds with gusts up to 40 kt.

Tuesday Night: VFR. Windy with gusts up to 35 kt.

Wednesday: VFR. Breezy.

&&

.MARINE...
Gusty N to NNE winds continue across the waters as the remnants
of Sally depart and a high pressure pushes colder air over the
coastal waters. Gale Warnings continue for marginal conditions.
At least Small Craft Advisory conditions on all other waters for
a time this evening. High pressure moves more over the waters
late Saturday, causing winds to diminish. Rough seas will
continue through Saturday night, especially across the outer
coastal waters.

Outlook /Sunday Night through Wednesday/...

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 11 ft.

Sunday Night through Monday: Moderate risk for Small Craft
Advisory winds with gusts up to 30 kt. Rough seas up to 13 ft.

Monday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 16 ft.

Tuesday: Moderate risk for gale force winds with gusts up to
45 kt. Rough seas up to 19 ft.

Tuesday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 17 ft.

Wednesday: Winds less than 25 kt. Areas of rough seas.

&&

.FIRE WEATHER...
After collaborating with state agencies, will be issuing a
statement to highlight the elevated potential for fire spread.

&&

.TIDES/COASTAL FLOODING...
Large high pressure over eastern Canada/northern New England
will combined with the remnants of Sally passing well south of
our region into Sat. This will be followed by Hurricane Teddy,
which should pass well east of our region early next week.

This synoptic setup will result in persistent gusty NE winds
along the coast with high seas across our open waters. This will
result in High Surf/Dangerous rip currents into early next
week. In addition, high astronomical tides between 11.6 and
11.8 MLLW in Boston into early next week will result in pockets
of beach erosion and pockets of minor coastal flooding. Appears
Sun, Mon and possibly Tue may be most prone to these conditions
given built up offshore seas and NE winds. Fortunately, the
Hurricane should pass far enough east of our region to prevent
any significant coastal flooding issues.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Frost Advisory until 8 AM EDT this morning for MAZ002-003-
     008>011.
RI...None.
MARINE...Gale Warning until 4 PM EDT this afternoon for ANZ232-254-255.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ231-233>235-
     237-250-251-256.

&&

SYNOPSIS...Belk/BW
NEAR TERM...Belk/BW/Chai
SHORT TERM...Belk
LONG TERM...BW
AVIATION...Belk/BW
MARINE...Belk/BW
FIRE WEATHER...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 18, 4:22 PM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Fri Sep 18 2020

CTZ002>004-MAZ004>006-012>014-017-018-020-021-026-RIZ001>007-192030-
Hartford CT-Tolland CT-Windham CT-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
422 PM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, northern Rhode Island and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-003-008>011-192030-
Western Franklin MA-Eastern Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
422 PM EDT Fri Sep 18 2020

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-016-019-022>024-RIZ008-192030-
Eastern Essex MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
422 PM EDT Fri Sep 18 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and southern
Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ015-192030-
Suffolk MA-
422 PM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for eastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-231-233>237-250-251-256-192030-
Boston Harbor-Cape Cod Bay-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Fri Sep 18 2020

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232-254-255-192030-
Nantucket Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
422 PM EDT Fri Sep 18 2020

...GALE WARNING IN EFFECT UNTIL 4 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:58 AM EDTCoastal Flood StatementBOXBarnstable, Essex, Nantucket, Norfolk, Plymouth, Suffolk11 hr
Sep 19, 3:12 PM EDTFrost AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Worcester17 hr
Sep 19, 3:12 PM EDTFreeze WarningBOXFranklin, Hampden, Hampshire, Worcester17 hr

Nearby

High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.